Georgia, 2009Damaging Wind in Georgia, October 9, 2009
October 9, 2009 · NWS FFC · 1 event in 1 county or zone
A deep slow moving trough was located across the mid-part of the United States. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep slow moving trough was located across the mid-part of the United States. An unseasonably strong ridge of high pressure was just off the southeast U.S. coast. A stationary front was located across the western Tennessee Valley with a backdoor cold front, cold air wedge located across northeast Georgia. These features combined with unsesonably warm, moist air across the region resulted in scattered strong thunderstorms across northwest Georgia during the evening. One of these thunderstorms became severe in Chatooga county, producing damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 9, 5:30 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Oct 9, 5:30 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT FRI OCT 9 2009
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
EDGE OF BROAD FRONTAL BOUNDARY EVIDENT ON VISIBLE SATELLITE
IMAGE...PROGRESSING SLOWLY TO THE EAST. THIS RUN OF MODELS LOOKS A
BIT FASTER...BRINGING THE FRONT INTO NORTHWEST CORNER OF GA
SHORTLY AFTER 00Z. FRONT PUSHES INTO CENTRAL GA BY 12Z AND LOOKS
LIKE IT MAY STALL THERE SATURDAY AS UPPER FLOW REMAINS WEST TO
SOUTHWEST. LIKELY OR BETTER POPS TONIGHT NORTHWEST AND SATURDAY
NORTH AND PORTIONS OF CENTRAL. A FEW STRONG THUNDERSTORMS POSSIBLE
THIS EVENING MAINLY NORTHWEST. STRONG RIDGE BUILDING EASTWARD
ACROSS THE OHIO VALLEY ON SUNDAY MAY PUSH THE FRONT A BIT FARTHER
SOUTH. MODELS ARE NOW POINTING TOWARD SOME DRYING OVER NORTH GA
SUNDAY. HOWEVER...EASTERLY FLOW SETS UP ACROSS THE CWA ON SUNDAY
AND SOME WEAK OVERRUNNING COULD KEEP CLOUDS AND A CHANCE OF
SHOWERS IN THROUGH THE REMAINDER OF THE SHORT TERM. HAVE STAYED
CLOSE TO A BLEND OF MET/MAV...WITH ACTUAL NUMBERS DEPENDING ON
CLOUDS AND RAIN COVERAGE.
.LONG TERM /MONDAY THROUGH FRIDAY/...
MADE NO CHANGES TO THE EXTENDED. GA REMAINS IN A MOSTLY WESTERLY
FLOW WITH SEVERAL IMPULSES MOVING ACROSS THE AREA. THIS WOULD GIVE
US A CHANCE FOR SHOWERS/THUNDERSTORMS EACH DAY EXCEPT FOR MAYBE A
BRIEF DRY PERIOD AROUND THURSDAY.
&&
.AVIATION...
LINE OF TSRA IN ALABAMA WILL LIKELY WEAK SOMEWHAT BEFORE IT
ARRIVES...BUT BRIEF THUNDER IS STILL POSSIBLE AT ALL TAF SITES
THROUGH THIS EVENING. WINDS MAY BACK BRIEFLY AS WELL AHEAD OF THE
APPROACHING FRONT...SHIFTING FROM 200-210 TO 170-180 DEGREES. AS THE
MAIN FRONT APPROACHES...CIGS WILL DROP TO IFR AND IN SOME CASES LIFR
STARTING BETWEEN 6-8Z AND LASTING THROUGH MID-MORNING...WITH IFR TO
MVFR VSBYS. CIGS LIFT TO LOW MVFR BY SATURDAY AFTERNOON...WITH
POSSIBLE WIDESPREAD RAIN. EXPECT LITTLE THUNDER DUE TO THE LACK OF 9 / 70 70 20 10 20
CARTERSVILLE 65 70 52 72 57 / 70 70 20 20 20
COLUMBUS 73 80 63 75 65 / 40 60 40 40 30
GAINESVILLE 64 67 53 69 56 / 60 70 30 20 20
MACON 70 84 62 75 62 / 30 40 40 50 30
ROME 66 68 55 75 56 / 80 70 20 10 20
PEACHTREE CITY 66 74 58 72 57 / 60 70 40 30 30
VIDALIA 70 87 66 76 62 / 10 30 30 50 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
41/TDP
Hazardous weather outlook, Oct 9, 3:15 PM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT FRI OCT 9 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
415 PM EDT FRI OCT 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS EXPECTED ACROSS PORTIONS OF NORTHWEST
GEORGIA. SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND PORTIONS
OF CENTRAL GEORGIA.
.SYNOPSIS...
A COLD FRONT EXTENDING FROM THE OHIO VALLEY TO THE MID MISSISSIPPI
RIVER VALLEY WILL CONTINUE MOVING SOUTH AND EAST...APPROACHING
NORTHWEST GEORGIA EARLY SATURDAY MORNING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL
BE STRONG DAMAGING WIND. ISOLATED TORNADOES ARE ALSO POSSIBLE. OTHER
HAZARDS WILL INCLUDE FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL.
.DISCUSSION...
DEEP SOUTH AND SOUTHWEST FLOW HAS DEVELOPED ACROSS THE AREA...
ALLOWING INSTABILITY TO INCREASE AHEAD OF THE APPROACHING COLD
FRONT. THIS INCLUDES CAPES OF NEAR 1000 AND LIFTED INDICES NEAR
MINUS 2. IN ADDITION...THERE IS ENOUGH WIND SHEAR TO ALLOW FOR THE
POSSIBILITY OF ISOLATED TORNADOES...ESPECIALLY ACROSS NORTHWEST
GEORGIA. THE PRIMARY LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE
ACROSS NORTH GEORGIA THIS AFTERNOON AND TONIGHT. THE BEST LOCATION
FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHWEST GEORGIA THROUGH
THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED...BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH OUR WEBSITE AT WEATHER.GOV.
In the hours before
Special weather statement, Oct 9, 3:27 PM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT FRI OCT 9 2009
GAZ005>007-092100-
427 PM EDT FRI OCT 9 2009
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN GILMER...FANNIN AND
MURRAY COUNTIES UNTIL 500 PM EDT...
AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORT MOUNTAIN STATE PARK...MOVING NORTHEAST
AT 35 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS GILMER...
FANNIN AND MURRAY COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE FORT MOUNTAIN STATE PARK...CHATSWORTH...
ETON...CONASAUGA LAKE...COHUTTA WILDERNESS...JONES MILL...HIGDON...
COLWELL...EPWORTH AND MCCAYSVILLE-COPPERHILL.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Special weather statement, Oct 9, 3:35 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 PM EDT FRI OCT 9 2009
GAZ003-092100-
435 PM EDT FRI OCT 9 2009
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CATOOSA COUNTY UNTIL
500 PM EDT...
AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER INDIAN SPRINGS...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CATOOSA
COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE INDIAN SPRINGS...GRAYSVILLE AND GRAYSVILLE.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Thunderstorm Wind, Chattooga
- When
- October 9, 7:20 PM EST to 7:38 PM EST
- Where
- Chattooga County, 5 mi SW of Summerville to 5 mi NE of Summerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 34.429, -85.412
The Chattooga County 911 Center reported that at least a dozen trees were blown down across the county, especially in the Summerville area. Some power lines were also down as a result of the downed trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, October 9, 20091 death · 2 injured · $503,000 · EF1 · 25 events
- High Wind and Strong Wind in Louisiana, October 9, 20091 death · $107,000 · 61 kt wind · 7 events
- Tornado and Damaging Winds in Louisiana, October 9, 20091 injured · $655,000 · EF1 · 20 events
- Flash Flood and Damaging Winds in Texas, October 9, 20091 injured · $1.3 million · 57 kt wind · 16 events
- Tornado and Damaging Winds in Tennessee, October 9, 20091 injured · $475,000 · EF1 · 11 events
- Tornadoes and Flash Flooding in Kentucky, October 9, 2009EF2 · 14 events
- Tornadoes and Damaging Winds in Kentucky, October 9, 2009$247,000 · EF1 · 18 events
- Flash Flood and Damaging Winds in Arkansas, October 9, 20091 injured · $810,000 · 57 kt wind · 9 events
- Flooding in Arkansas, October 9 to 31, 2009$1.0 million · 3 events
- Tornadoes and Damaging Winds in Tennessee, October 9, 2009$198,000 · EF0 · 27 events
- High Wind and Strong Wind in Texas, October 9, 2009$201,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Alabama, October 9, 2009$80,000 · 70 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203950.